Wisconsin, 2020

Damaging Wind in Wisconsin, July 2, 2020

July 2, 2020 · NWS GRB · 1 event in 1 county or zone

The combination of heat and humidity triggered scattered thunderstorms across northern Wisconsin. Isolated wind damage was reported in Rhinelander.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The combination of heat and humidity triggered scattered thunderstorms across northern Wisconsin. Isolated wind damage was reported in Rhinelander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 3:08 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
408 PM CDT Thu Jul 2 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 407 PM CDT Thu Jul 2 2020

The main foci of the short term will be the ongoing above normal
temperatures, and the potential for thunderstorm development this
afternoon and again Friday afternoon.

This evening...Diurnally-driven surface based instability will be
the driving force for storms today, and remain the greatest
across northern Wisconsin and the Upper Peninsula through the
evening. This will be strengthened slightly by the remnants of
the upper level short wave, which will provide much of the focus
for any storm development. A surface ridge will continue to
linger over the region, inhibiting the formation of stronger
thunderstorms and keeping much of the rain out of the forecast for
areas across central to east-central Wisconsin. Shear remains
minuscule so the organization of these storms remains small, but
brief heavy rainfall is possible and will be the main threat,
followed by any lightning that could impact campers starting their
holiday weekend. There is a small chance that a quickly
collapsing pulse storm could generate brief strong wind gusts up
to 30 to 35 mph. Storms and showers will quickly lose their vigor
with the setting sun this evening.

Tonight...Skies will once again clear of the convective clouds,
leaving mostly clear skies and quiet conditions. Guidance has been
running a little warm the past few days, so brought temperatures
down a few degrees, but this still leaves lows in the 60s. Light
ground fog is likely to develop again tonight, but will likely be
densest in the areas to the north, especially in areas that
received rainfall earlier in the day.

Friday...Another round of diurnally driven rainfall is possible as
a weak shortwave and PVA moves into central Wisconsin. A few
scattered showers are possible from Wausau to the Fox Valley and
southwards. A few areas of thunder cannot necessarily be ruled
out, but much like the previous days, the severe probability
remains little to none. As the weak shortwave heads southwards,
the region will dry out in the evening hours, bringing back
another round of quieter conditions.

Abnormally high temperatures will continue this evening and again
on Friday. Expect high temperatures to peak in the upper 80s and
lower 90s on both days, made worse by the ongoing humidity. Use
precaution if you will be spending prolonged periods outdoors.

.LONG TERM...Friday Night Through Thursday
Issued at 407 PM CDT Thu Jul 2 2020

An unsettled pattern will set up for this forecast period as the
upper-level flow evolves into a mean zonal flow over the Upper
Mississippi Valley. The above normal temperatures/muggy conditions
are also expected to continue through this forecast period.

Friday night through Saturday...With the previously mentioned upper-
level ridge remaining over the region through Saturday, dry
conditions are expected into Saturday. However, cannot rule out the
possibility for a diurnally driven shower or storm to develop during
Saturday afternoon and evening. At this time, confidence is not high
enough to put showers and storms in the forecast for Saturday. The
above normal high temperatures will continue into Saturday with
values in the upper 80s to lower 90s away from the lake, and lower
to middle 80s along the lake.

Rest of the extended...The upper-level ridge will flatten into
Saturday night which will provide the perfect gateway for any
shortwaves riding the evolving zonal flow. In fact, model guidance
shows some signs of a weak shortwave moving over the Upper
Mississippi Valley Saturday night into Sunday, however, moisture
will be limited with this shortwave. Another weak shortwave looks to
slide over the Upper Mississippi Valley Sunday night into Monday,
but has a bit more mid-level support allowing for scattered showers
and storms to possibly develop across northern Wisconsin. The next
shortwave appears to have a stronger signature as it moves over the
region sometime Monday night and Tuesday. Model guidance is not in
full agreement with the timing or mesoscale features with this
shortwave, but will continue to monitor for severe potential. Even
though the upper-level flow transitions to a zonal flow, the above
normal temperatures are expected to continue this weekend and into
next week. Although, heat advisory criteria is not expected to be
met throughout this period, it is still possible for locations in
central and east-central Wisconsin to reach heat indices in the
middle 90s. It is encouraged to still take the necessary precautions
if you plan to be outside for long periods of time.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1236 PM CDT Thu Jul 2 2020

VFR conditions are expected for most locations through the TAF
period, with the exceptions being areas to the north around RHI.
Some scattered showers and isolated thunderstorms will be possible
around the area this afternoon, again impacting mainly areas to
the north and RHI. They may still approach a few of the southern
TAF sites, but the chances will be fairly small. Some light ground
fog will be possible again tonight, briefly lowering visibility
for most locations, but especially in areas that receive rainfall
this afternoon. Skies will clear and VFR conditions are expected
to return by the end of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Hykin
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 2, 1:50 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
250 PM CDT Thu Jul 2 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
250 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered afternoon thunderstorms are possible,
mainly north of Highway 29. Severe weather is not anticipated;
however, any storms that form will be slow-moving and capable of
producing very heavy downpours and brief strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A thunderstorm or two, mainly during the afternoon and early
evening, will be possible on Friday. Isolated to scattered
thunderstorms are expected Sunday through Thursday. The
probability of organized severe weather will be low on Sunday, but
may increase early next week. Heavy rain is possible with any of
the storms.

A prolonged period of hot and humid weather will persist through
next week. Make sure to stay hydrated and safe in the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-032000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
250 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

An isolated thunderstorm is possible this afternoon. Any
thunderstorms will pose a hazard to mariners.

Patchy fog may develop tonight into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A thunderstorm or two is possible Sunday afternoon and evening.
Isolated to scattered thunderstorms are expected Monday through
Thursday. Any thunderstorms that develop will pose a hazard to
boaters on the lake and bay.

Uhlmann/Hykin

In the hours before

Special weather statement, Jul 2, 1:28 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
228 PM CDT Thu Jul 2 2020

WIZ005-010>013-019-021-030000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade-
Northern Oconto County-
228 PM CDT Thu Jul 2 2020

...THUNDERSTORMS DEVELOPING ACROSS NORTHERN WISCONSIN...

Showers and thunderstorms have begun developing across northern
Wisconsin this afternoon, moving slowly southeast at 10 mph.

These storms will primarily produce heavy localized rainfall, with
the potential for some thunder and lightning. Brief strong wind
gusts up to 30 mph will be possible.

Given the slow moving nature of these storms, rainfall could
create localized areas of ponding on roadways and minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall could lead to ponding on roadways. Make sure to
exercise caution and reduce speed to prevent hydroplaning on road
surfaces.

Uhlmann
Special weather statement, Jul 2, 3:02 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
402 PM CDT Thu Jul 2 2020

WIZ013-073-022130-
Southern Marinette County-Northern Marinette County-
402 PM CDT Thu Jul 2 2020

...SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL AFFECT MARINETTE COUNTY...

At 357 PM CDT, showers and a few thunderstorms were located near
Pembine and southeast of Niagara, or 13 miles southeast of Iron
Mountain, moving south at 20 mph.

The isolated thunderstorms are capable of dangerous lightning, brief
torrential rainfall and wind gusts to 30 mph.

Locations impacted include...
Marinette, Menominee, Crivitz, Pembine, Wausaukee, Pound, Peshtigo,
Porterfield, Dunbar and Beaver.

If you hear thunder, move in doors until the storm has passed.

LAT...LON 4506 8803 4568 8824 4573 8786 4571 8781
      4568 8778 4565 8783 4560 8777 4556 8779
      4556 8783 4550 8779 4535 8789 4537 8787
      4534 8785 4538 8767 4532 8766 4517 8774
      4511 8766 4511 8761 4513 8761 4499 8757
TIME...MOT...LOC 2057Z 357DEG 21KT 4567 8790

EB

The radar

The Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 2, 3:43 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.630, -89.410

Thunderstorm winds downed trees in the city of Rhinelander.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895227.